Summary of HPV Adverse Event Reports Published in JAMA
A CDC-FDA report analyzing adverse events following human papillomavirus (HPV) vaccine administration from June 2006 through December 2008 is now published in the Journal of the American Medical Association (JAMA) August 19, 2009 issue, “Postlicensure Safety Surveillance for Quadrivalent Human Papillomavirus Recombinant Vaccine.”
The study looked for patterns in all adverse events reported to the Vaccine Adverse Event Reporting System (VAERS) from when HPV vaccine was first licensed in June 2006 through December 31, 2008. This is the first nationwide published HPV postlicensure study that includes clinical review of medical records associated with reports to VAERS.
The findings were generally not that different from what is seen in the safety reviews of other vaccines recommended for a similar age group, 9 to 26 years old (meningitis and Tdap). Based on the review of available information by FDA and CDC, the HPV vaccine continues to be safe and effective, and its benefits continue to outweigh its risks.
- More than 23 million doses were administered nationally since the HPV vaccine was licensed in June 2006. There were a total of 12,424 reports to VAERS of adverse events following HPV vaccination through December 2008.
- Since the HPV vaccine was approved, the vast majority (94%) of adverse events reported to VAERS after receiving this vaccine have not been serious. An adverse event is considered serious if it is life threatening, or results in death, permanent disability, abnormal conditions at birth, hospitalization or prolonged hospitalization.
- The most common events reported were:
- Syncope (or fainting)–common after needle injections, especially in pre-teens and teens
- Local reactions at the site of immunization (pain and redness)
- Of the 12,424 reports of adverse events, 772 (6% of all reports) described serious adverse events, including 32 reports of deaths.
- The 32 death reports were reviewed and there was no common pattern to the deaths that would suggest they were caused by the vaccine. In cases where there was an autopsy, death certificate, or medical records, the cause of death could be explained by factors other than the vaccine. Some causes of death determined to date include diabetes, viral illness, illicit drug use, and heart failure.
- There were two reports of unusual neurological illness (per autopsy, probable variants of Amytrophic Lateral Sclerosis (ALS) often referred to as “Lou Gehrig's Disease”) that resulted in the death of two young females. There is no current evidence suggesting that the HPV vaccine caused these illnesses, but researchers from several highly regarded academic centers are studying the cases.
- There was increased reporting of syncope and pulmonary emboli (blood clots of the lungs) compared with what has been found for other vaccines given to females of the same age. Of the people who had blood clots 90% had a known risk factor for blood clots, such as taking oral contraceptives (birth control pills). VAERS reports cannot prove the vaccine caused the adverse event in women with these risk factors. However, this finding needs further investigation.
- FDA and CDC have taken steps to remind immunization providers about the recommendation that individuals be watched carefully for 15 minutes after any vaccination, including administration with the HPV vaccine, to avoid potential injury from a fall in the event of syncope. FDA requested the manufacturer to change the HPV vaccines and precautions section of the label. Post-vaccination observation is crucial to prevent syncope and traumatic injury associated with fainting. CDC and FDA are working on continued health communication campaigns, including Back-to-School Immunization programs, to educate the public about fainting after vaccination.
- CDC investigates unexplained illnesses and deaths from possible infectious causes. Depending on the case, a range of tests for infectious agents may be performed. In 2009, CDC received samples from cases of death after the HPV (Gardasil) vaccine. No infectious cause of death could be identified nor was there any evidence suggesting that the HPV vaccine caused these deaths.
- The Vaccine Safety Datalink (VSD) has been using real-time surveillance studies for multiple AEs, including blood clots and pulmonary emboli; thus far, VSD has not detected an elevated risk for any of these adverse events after receipt of HPV vaccine.
- CDC and FDA are both undertaking studies on the disproportional reporting (increased reporting with HPV vaccine compared to what has been found for other vaccines given to females of the same age) noted for syncope and blood clots in VAERS.
- VAERS is a joint program run by CDC's Immunization Safety Office and FDA. VAERS receives information from individuals (vaccine recipients, parents, other family members, doctors, other healthcare workers, and the vaccine manufacturer), across the United States who choose to make a report of an adverse event occurring after vaccination. VAERS is designed to identify potential adverse events that warrant additional study.
- All reports are reviewed by medical officers, nurses, and trained staff at both FDA and CDC. VAERS receives reports of many events that occur following immunization. It can detect patterns in reports to show that a vaccine may be associated with a possible side effect.
- An adverse event is a health problem that is reported after someone gets a vaccine or medicine. It may or may not have been caused by the vaccine or medicine. Some of these events may occur coincidentally, during the time period following vaccination, while others may actually be caused by vaccination.
- Anyone who thinks that they may have had an adverse event after receiving HPV vaccine (or any vaccine) should file a VAERS report. This can be done on the web, by regular mail, or by fax. For more information, visit the VAERS website.